Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemic...please help
Nov 27, 2000

Hey Dr. Bob

I really really appreciate all the work you and the other docs do on this web site. Now for my question .... I know it's Thanksgiving and all but I feel my doc is being a real turkey. He tells me I'm anemic and my hemoglobin keeps drifting gradually down and that I might benefit from Procrit. But, I'm not currently on AZT -- although I was on it a long time ago. He says if I'm not on AZT I can't get Procrit so I'll have to wait until I need a blood transfusion. Meanwhile I'm totally shagged. I've read in your column and heard you speak that transfusions are not the best thing for HIVers, if they can be avoided. So how do I avoid them? I really don't want to go back on AZT as I'm resistant to it and it makes me feel like doggy-do-do. I'm not that well off that I can pay for the Procrit on my own for very long so ... do i have any options??? Thanks for your always insightful comments and happy thanksgiving. Hope you are planning to come and speak to us again this year -- your talks always lift our spirits and make us smile.

P

Response from Dr. Frascino

Hey P,

Thanks for writing. I wouldn't say (despite the Holiday season) that your doctor is a turkey. After all, at least he's identified your problem as anemia and realizes you need treatment. He apparently also realizes that Procrit is preferable to blood transfusions for a variety of reasons. You would be quite amazed how many practitioners don't consider mild to moderate anemia to be a significant problem in those of us with HIV disease. Many also are unfamiliar with the truly remarkable results seen in quality of life, energy level, and even survival associated when HIV-related anemia is successfully treated with Procrit.

OK so we all agree you are anemic and need treatment. Certainly the first step is to search for treatable causes for your anemia. For instance if you were deficient in iron, vitamin B-12 or folic acid, your anemia might be helped by replacing these deficiencies with supplements and/or a change in your diet. Also certain complications of HIV infection -- such as MAC or Parvovirus -- can be associated with anemia. Treatment for these opportunistic infections would be directed at the offending organism and might indirectly improve your red blood cell counts. Certain HIV related medications, particularly AZT, are associated with anemia and may require dose adjustment or substitution. I'm assuming you and your physician have already checked for these and other potential causes of anemia. That would leave us with "anemia of chronic disease" resulting from your chronic HIV infection as the most likely cause for your problem.

Procrit is indeed your best option at this point. The original clinical trials with Procrit were done in people taking AZT (it was one of only a few drugs available at the time). When the FDA approved Procrit the package labeling stated it was for use in HIV positive people who were anemic and on AZT. Since then, studies have been done showing that Procrit works equally well for HIV-related anemia of chronic disease whether or not the person is on AZT. Hopefully soon the FDA will revise the package insert to reflect our current knowledge on how we should best use this product. In the meantime I would strongly suggest you call the reimbursement assistance line -- PROCRITline 1-800-553-3851. They have been very helpful in educating insurance companies about Procrit and obtaining the necessary approvals for coverage.

One other option comes to mind. I do not know where you are writing from but there is a multi-center study currently enrolling patients across the United States for a Procrit clinical trial. It's an open label study where everyone gets Procrit in the new once per week formulation. Check with your local sources to see if there is a site near you. This is not the season to feel wiped out or like "doggy do-do". Hopefully your physician will be amenable to exploring these options with you.

Happy Thanksgiving and best of luck with your turkey.

RJF


Previous
anemia pill???
Next
Urgent Urgent Urgent

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement